Alert archive / Ohio / Small Craft Advisories in 2020
Small Craft Advisory 36, NWS Cleveland, OH
NWS Cleveland, OH issued this small craft advisory at Apr 14, 2020, 11:45 PM EDT. It took effect at Apr 15, 2020, 12:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2020, 11:45 PM EDT (03:45 UTC)
- In effect from
- Apr 15, 2020, 12:00 AM EDT
- Expired
- Apr 15, 2020, 4:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Cleveland, OH
The text
As transmitted.
581 WHUS71 KCLE 150345 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 1145 PM EDT Tue Apr 14 2020 LEZ148-149-150800- /O.CAN.KCLE.SC.Y.0034.000000T0000Z-200415T0800Z/ /O.NEW.KCLE.SC.Y.0036.200415T0400Z-200415T0800Z/ Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- 1145 PM EDT Tue Apr 14 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT WEDNESDAY... * WHAT...Waves 3 to 5 feet expected. * WHERE...Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH and Lake Erie nearshore waters from Conneaut OH to Ripley NY. * WHEN...Until 4 AM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ147-150800- /O.CAN.KCLE.SC.Y.0035.000000T0000Z-200415T0800Z/ /O.NEW.KCLE.SC.Y.0036.200415T0400Z-200415T0800Z/ Lake Erie nearshore waters from Willowick to Geneva-on- the Lake OH- 1145 PM EDT Tue Apr 14 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT WEDNESDAY... * WHAT...Waves 3 to 5 feet expected. * WHERE...Lake Erie nearshore waters from Willowick to Geneva-on- the Lake OH. * WHEN...Until 4 AM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ145-146-150445- /O.CAN.KCLE.SC.Y.0034.000000T0000Z-200415T0400Z/ Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- 1145 PM EDT Tue Apr 14 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves had dropped below advisory levels. $$ For more information from the National Weather Service visit http://www.weather.gov/cle
1 follow-up statement
878 WHUS71 KCLE 150802 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 402 AM EDT Wed Apr 15 2020 LEZ147>149-150915- /O.EXP.KCLE.SC.Y.0036.000000T0000Z-200415T0800Z/ Lake Erie nearshore waters from Willowick to Geneva-on- the Lake OH-Lake Erie nearshore waters from Geneva-on-the- Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- 402 AM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds will continue to subside and back southwesterly early this morning. $$ For more information from the National Weather Service visit http://www.weather.gov/cle
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Apr 14, 9:29 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 14, 9:29 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
929 PM EDT Tue Apr 14 2020
.SYNOPSIS...
A broad area of surface high pressure will linger across the
area tonight through Friday. Aloft, a trough of low pressure
will slowly meander east across Quebec, pushing several waves of
short south and east across the Lower Great Lakes tonight
through Friday. A stronger wave will move east out of the
Rockies Thursday, reaching the local area by Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Many reports have been received this afternoon of scattered snow
flurries/showers so have updated to forecast to reflect the
chance for snow this afternoon.
Original Discussion...
A large trough of low pressure slowly meandering east across Quebec
will eject several pieces of shortwaves south and east across the
Lower Great Lakes over the next couple of days. This first piece of
energy will arrive this evening and is currently in the vicinity of
Lake Michigan, evident in the mid-level water vapor satellite. This
system will be mostly dry for our region, with the bulk of
precipitation to our south and east as upper level energy moves
towards the Mid-Atlantic. The next wave of energy will arrive on
Wednesday, with precipitation to begin in the late morning/early
afternoon, ending by the evening hours. A bulk of the precipitation
looks to be in the form of rain, although a rain/snow mix is
certainly not out of the question towards the evening hours.
As the wave approaches the area, the 700mb jet will quickly increase
up to 60 knots by Wednesday afternoon, putting NE OH and NW PA in a
favorable position for synoptic ascent. This, coupled with 100 to
300 Joules of MLCAPE and steep mid-level lapse rates reaching near 8
C/km could result in some convective-looking showers which could
produce small hail up to half an inch Wednesday afternoon,
especially across NE OH and NW PA. Also wouldn't be surprised to see
some 30 to 40 mph gusts transferred down to surface associated with
the strongest showers. Even if modeled CAPE is not as large as
forecast in some CAMs, it won't be too difficult to squeeze out some
small hail as there is good agreement among models on the steep mid-
level lapse rates and position of the 700mb jet.
Behind this wave, there is the potential for a small window of lake
effect snow showers, mainly across the primary and secondary
snowbelt areas Wednesday night into Thursday morning. Cannot rule
out an inch or two of snow, especially in the higher elevation areas
of Geauga and Erie/Crawford Counties with -10 850mb temps crossing a
relatively warm lake surface. However, there are many limiting
factors to the lake effect snow including non-unidirectional flow at
the 925-850mb and 850mb-700mb layers and the lack of lift and
available moisture in the DGZ.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will strengthen over the Ohio Valley on Thursday with
a weak trough in the 850mb-700mb layer sliding east across Lake
Erie. Limited moisture accompanies this feature and can not rule out
a few scattered showers off the east end of the lake but will be
a quick shot as the airmass dries quickly with warming aloft.
We then turn our attention to a window of isentropic ascent that
will develop in advance of a shortwave sliding across the southern
Great Lakes on Friday. The airmass is not overly cold but moisture
and lift ramp up at a favorable time late Thursday night along
a compact baroclinic zone over Central Ohio. Precipitation will
spread in from the west towards midnight and we will see a
window of deep moisture and lift aligned through 18Z Friday.
Evaporational cooling will help to cool the boundary layer at
the onset of precipitation and most areas will likely see
precipitation begin as snow. GFS sounding are quite favorable
for accumulating snowfall with good lift in the dendritic growth
zone and a nearly isothermal layer around -5C which could
result in good flake size. The possible window for accumulation
really resides between about 3 AM and 11 AM before the April
sun kicks in and temperatures warm enough to mix or change back
over to rain during the afternoon. Raised pops and qpf for areas
generally along and south of route 30 with light snow
accumulations of 1 to 2 inches and lesser amounts to the north.
Snow will be more effective at accumulating on grassy surfaces
but good rates could support a light coating on roadways.
Temperatures will be below normal through the short term with
highs in the lower to mid 40s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure builds east through the Ohio Valley on Saturday then
shifts to the East Coast Sunday. Models show a weak trough sliding
east across the Great Lakes late Saturday night with another trough
possible on Monday. The GFS is an outlier through the long term with
the strength and evolution of the upper level trough. Made few
changes to the extended forecast, with just a low pop late Saturday
night into Sunday, then again Sunday night into Monday. Temperatures
trend back into the 50s over the weekend with near to below normal
temperatures expected in the later periods.
&&
.AVIATION /00Z Wednesday THROUGH Sunday/...
Scattered snow showers/flurries are moving across the area, with
the greatest impacts at KERI and KYNG where brief drops in
visibility may be possible. Otherwise VFR conditions are
expected. Scattered snow showers/flurries are expected to
diminish over the next few hours, leaving us with us decreasing
cloud cover through the night. Any elevated winds from this
afternoon will quickly decrease after sunset.
By mid morning (after 12Z) precipitation will begin moving west
to east across the area, beginning as a rain/snow before
transitioning to all rain in the afternoon.
.OUTLOOK...Non-VFR possible through Friday with rain showers
possible during the day and snow showers at night during this
period. Non-VFR possible once again with rain showers on Sunday.
&&
.MARINE...
Update...Winds off Lorain and Cleveland still holding in the 15
to 25 knot range so have extended the small craft advisory there
until midnight.
Original...Westerly winds of 15 to 20 knots will be in
place across the eastern half of Lake Erie late this afternoon
through this evening as a trough crosses the lake. Small Craft
Advisories were expanded to include Lorain County eastward
through this evening and east of Willowick until 4 AM where
waves will be in the 3 to 5 foot range.
Westerly winds will settle back closer to 15 knots later tonight and
through much of Wednesday and Thursday maintaining choppy conditions
with 2 to 4 foot waves. Some disagreement develops in the models by
Friday with the strength of a low pressure system moving through the
Ohio Valley. This will be the difference between increasing onshore
flow or a relative minimum with winds remaining offshore.
Refinements to the forecast will be needed as the week progresses.
Increasing southwest winds of 10-20 knots return late Saturday into
Sunday as the gradient increases between high pressure over the Ohio
Valley and low pressure passing north of the lakes.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Wednesday for LEZ147>149.
Small Craft Advisory until midnight EDT tonight for LEZ145-146.
&&
SYNOPSIS...Kahn
NEAR TERM...Kahn/Saunders
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Saunders
MARINE...KEC/TKHazardous weather outlook, Apr 14, 4:02 PM EDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 402 PM EDT Tue Apr 14 2020 LEZ061-142>149-162>169-OHZ003-006>012-017>020-027>031-036>038-047- 089-PAZ001-152015- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Hancock-Seneca-Huron- Medina-Wyandot-Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes- Knox-Ashtabula Lakeshore-Northern Erie- 402 PM EDT Tue Apr 14 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie, western Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ013-014-021>023-032-033-PAZ002-003-152015- Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning- Southern Erie-Crawford- 402 PM EDT Tue Apr 14 2020 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Convective showers will develop across Northeast Ohio and Northwest Pennsylvania Wednesday afternoon. These showers will have the potential to produce gusts up to 45 mph and hail up to a half inch in size. A rumble of thunder or two also cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Small Craft Advisories in Ohio, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.